Medication Quick Search
My Medicine List Your Hospital Pharmacist Medication Tips and Tools

Pharmacist's Journal

Terri Albarano

New Law Designed to Improve Medication Safety, Security

By Terri Albarano, M.S., Pharm.D., Clinical Marketing Manager, Specialty Pharmaceuticals / Nutrition, Baxter Healthcare Corporation

Over the last two years, you may have seen news stories about outbreaks of fungal meningitis that were occurring across the country. This national health care scare was traced back to contaminated epidural steroid injections made by the New England Compounding Center (NECC) in Framingham, Mass. This tainted medication had been injected into the spinal cord area of people, usually to treat back pain. More

Jacquline Olin
The In’s and Out’s of Proper Inhaler Use

By Jacqueline L. Olin, M.S., Pharm.D., BCPS, CPP, CDE, Associate Professor of Pharmacy, Wingate University School of Pharmacy, Wingate, N.C.; and Laura MacCall, a 2014 Pharm.D. candidate, Wingate University School of Pharmacy

Inhaled medicines are used for treating breathing problems such as asthma and chronic obstructive pulmonary disease (COPD). Unlike medications that are swallowed, inhalers are designed to get the medicine directly to the lungs. More


Christina Deremer
Using PRN or "As Needed" Medicines Safely

By Christina E. DeRemer, Pharm.D., BCPS, Primary Care Clinical Pharmacist & Medicine Team Supervisor, Pharmacy Residency Program Coordinator, Georgia Regents Health System, Augusta

Some medications come with specific instructions for use every day, such as "Take 1 tablet by mouth every 8 hours." More


Trisha LaPointe
How to Safely Store and Dispose of Your Medications

By Trisha LaPointe, Pharm.D., BCPS, Associate Professor of Pharmacy Practice, Massachusetts College of Pharmacy and Health Sciences, Boston

Take a glance inside your bathroom medicine cabinet. What did you find? A full bottle of that heart medication your doctor told you to stop taking? A few leftover pills of your pain medication you received for your tooth extraction?  Other prescription vials from who knows how long ago? More


Lori Dupree
Managing Muscle Pain Related to Cholesterol Medication

By Lori C. Dupree, Pharm.D., BCPS, President of Clincomm Consulting, LLC, Lexington, S.C.

The treatment of high cholesterol has improved care for many people. Most people who have diabetes or those who have had a stroke or heart attack benefit from lower cholesterol levels. More


Jacquline Olin
Many Options are Available to Help You Control High Blood Pressure

By Jacqueline L. Olin, M.S., Pharm.D., BCPS, CPP, CDE, is associate professor of pharmacy, Wingate University School of Pharmacy, Wingate, N.C.

According to the Centers for Disease Control, one out of every three American adults has high blood pressure (HBP), or hypertension. This means that it is very likely that you or someone you know has HBP. More


Susan Flakler
Why Do Patients Need Access to Compounded Medicines

By Susan Flaker, Pharm.D., Inpatient Pharmacy Supervisor, Barnes Jewish Hospital, St. Louis Mo.

Over the last few years, more and more stories have appeared in the news regarding compounded medications. Recently, the New England Compounding Center (NECC) came under scrutiny after more than 400 patients who received a medication from NECC contracted fungal meningitis. At the time of this post, 31 people had died from the infection. More


View Archives

Featured Article
Lori DupreeStaying Safe While Taking Acetaminophen

By Lori C. Dupree, Pharm.D., BCPS, President of Clincomm Consulting, LLC, Lexington, S.C., and a consultant pharmacist with Neil Medical Group; and Brittany Samples and Erin Weaver, 2014 Pharm.D. candidates, Wingate University School of Pharmacy, Wingate, N.C.

Did you know that your medicine cabinet might contain a potentially dangerous medication? This medicine is a pain and fever reducer that many people take regularly. Its’ generic name is acetaminophen, but you may know it by its brand name: Tylenol®.

When taken correctly, acetaminophen is very safe; however, it can be extremely dangerous when more than the recommended amount is taken.

I recently saw a patient in the hospital who took two medications for a headache that would not go away. Her headache soon became the least of her worries as she was admitted to the hospital for an acetaminophen overdose.

This patient was confused about why the overdose happened because she only took two different products to help her headache. Unfortunately, both products contained acetaminophen and the combined amounts were greater than the recommended daily dosage.

The drugstore shelves are filled with products like Tylenol®, Goody’s® Powder, Excedrin®, Cetafen, and other non-prescription medicines that contain acetaminophen. So, overdoses with acetaminophen products can happen by accident.

How can such a commonly used medication be so problematic? Taking acetaminophen in amounts that exceed the recommended daily dose can cause permanent liver damage. In 2005, the American Association for the Study of Liver Diseases reported that acetaminophen overdoses had become the leading cause of acute liver failure in the United States. Also, children less than 12 years of age need to use lower doses, and people with liver problems may need to use a lower maximum dose or avoid using the product entirely.

So, if maximum daily doses and instructions for use are on the product’s label, how do so many overdoses happen? As mentioned above, acetaminophen is found in a number of non-prescription and prescription products used to treat a variety of conditions.

For example, a person with a headache may take two tablets of Extra Strength Tylenol® for pain relief. At the same time, he or she may take a dose of DayQuil® for relief of their cold and flu symptoms.

He or she has now taken almost half the maximum daily dose of acetaminophen in a matter of seconds. If this person continues to take the medicines throughout the day at recommended intervals, he or she could easily find themselves in the emergency room… all because of a headache and the sniffles! Luckily, most overdoses with acetaminophen are treatable with minimal lasting damage.

The moral of the story is this: Check every label for the appropriate dose, remember the daily maximum limit, and do not take two or more products that contain acetaminophen at the same time without checking first with your doctor or pharmacist. Seek help immediately if you suspect that you’ve accidentally taken too much. Just because a medicine is non-prescription doesn’t mean that it’s risk-free.

Still have questions? Be sure to ask your pharmacist. We are here to help!

The views expressed in “Pharmacist’s Journal” do not necessarily represent the views of the American Society of Health-System Pharmacists.